Colorado, 2019

Damaging Wind in Colorado, June 14, 2019

June 14, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce an isolated wind gust in Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce an isolated wind gust in Cheyenne Wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 12:25 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 12:25 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1207 PM MDT Fri Jun 14 2019

18Z Water Vapor Imagery/Rap analysis indicated zonal flow across
the area with short wave trough crossing the mountains and
approaching eastern Colorado. At the surface,trough axis/weak cold
front draped across center portion of CWA and also seeing
beginning of dryline development with nearly a 20 degree dewpoint
gradient between HLC and ITR.

Main forecast concerns will be precip chances this afternoon and
evening, as well as Saturday afternoon and associated severe
weather threat.

Short range models have been consistent in suggesting convective
initation along Palmer Divide in drier airmass, with latest GOES
imagery indicating cu fields increasing in this area. With large
dewpoint depressions/high LCL's expect strong cold pools to
rapidly advance across the CWA, setting of other storms through
the evening hours. Confidence in coverage highest across southern
CWA where CAM's and ensembles showing a large amount of agreement
that organized MCS will develop. Shear profile will support threat
of supercells, although with aforementioned high LCL's tend to
think strong winds will be the most prominent threat, especially
in the evening once storms merge. Satellite derived soil moisture
products do raise some concern that areas south of I-70 may be
prone to blowing dust this afternoon and evening. Confidence to
put as a prevailing condition too low at this point, but will
monitor closely.

Seems to be a somewhat dramatic shift with the models with respect
to precipitation timing on Saturday as cold front is expected to
be well south of the area and while capping will be weak even
behind the front, downward motion associated with CAA should hold
of any precipitation to later in the day when weak H5 trough
(along with convection on the higher terrain) nears the area.
While precip chances may have diminished, shear profiles still
support at least some storm organization so cannot quite rule out
a severe storm at this point in time.

.LONG TERM...(Saturday night through Friday)
Issued at 123 PM MDT Fri Jun 14 2019

Synopsis... Showers and thunderstorms will be possible, especially
in the evening and overnight hours Saturday night through Wednesday
morning across the Tri-State area. Rainfall totals approaching an
inch will be possible in the long term forecast period. Drier
conditions are expected midday Wednesday through Friday morning
before some showers and thunderstorms will again be possible across
the forecast area Friday afternoon and evening. It is too early to
say with confidence whether severe weather will be possible or not.
High temperatures will generally be in the 70s and 80s, warming up
to the mid to upper 80s towards the end of the forecast period. Lows
will be in the 50s throughout the forecast period.

Discussion... Largely zonal upper-level flow will be present over
the Central High Plains for the first few days of the forecast
period. This will allow a series of shortwave upper-level troughs to
develop on the lee side of the Rocky Mountains which will bring
increased chances for precipitation across the Tri-State area. With
moderate instability and moisture, showers and thunderstorms will be
possible during the afternoon and evening hours but it's difficult
to say with confidence what the chances of severe weather
occurring are or what the severe threats could be. Stay tuned to
future forecasts for updates on the severe potential as we get
closer to the beginning of this coming week. A decent sized
longwave trough moving over the Rocky Mountains will provide the
greatest chances of showers and thunderstorms Tuesday evening into
the overnight hours early Wednesday.

Once that trough passes over the Central High Plains early
Wednesday, upper-level ridging will begin to dominate across the
southern United States leading to decreased chances for
precipitation. The next best chance for showers and thunderstorms
will come later in the week on Friday evening when the jet stream
over the northern portion of the United States begins to deepen into
the Mountain West and provide some better wind shear for the
forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1138 AM MDT Fri Jun 14 2019

Main concern for the TAF period will be centered around
thunderstorms and associated impacts late this afternoon and
evening. Current data suggests that best chance for thunderstorms
at terminal will be KGLD, with a much lower threat at KMCK. 1-2
hour period around 00z will exist where thunderstorms may briefly
bring MVFR conditions to KGLD, but this should be short lived with
more widespread impacts well to the south of area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...PATTON
AVIATION...JRM
Hazardous weather outlook, Jun 14, 12:09 PM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
109 PM MDT Fri Jun 14 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151915-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
109 PM MDT Fri Jun 14 2019 /209 PM CDT Fri Jun 14 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop over eastern Colorado around 2 PM MDT and
will move to the east across the rest of the area through 10 PM MDT.
Some severe thunderstorms are possible during the afternoon and
evening with the primary threats being damaging wind gusts in excess
of 70 mph and hail up to 2 inches in diameter. The best chance for
severe weather is along and south of Interstate 70 and east of the
Kansas and Colorado state line.

Thunderstorms may be accompanied by areas of blowing dust, which may
create rapidly changing visibilities and potentially brown out
conditions for a short time. The best chance for blowing dust will be
along and southwest of a Burlington to Leoti line.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Thunderstorms will return to the area Saturday afternoon and evening.
A few severe storms are possible, with large hail being the primary
threat. Severe storm coverage will be lower on Saturday than on
Friday.

An active pattern will continue over the central high plains
region with showers and thunderstorms expected each day from
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather to the National Weather Service office
in Goodland KS.

JRM

In the hours before

Special weather statement, Jun 14, 2:24 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
324 PM MDT Fri Jun 14 2019

COZ091-142145-
Kit Carson County CO-
324 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Arriba, or 11 miles southwest of Flagler, moving east
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
403.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3913 10316 3917 10315 3933 10315 3940 10296
      3914 10286 3911 10316
TIME...MOT...LOC 2124Z 254DEG 31KT 3920 10325

DDT
Local storm report, Jun 14, 2:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     AROYA                   38.85N 103.13W
06/14/2019  M53 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP695 AROYA.

&&
Special weather statement, Jun 14, 2:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Fri Jun 14 2019

COZ091-092-142215-
Kit Carson County CO-Cheyenne County CO-
347 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Seibert to 5 miles north of
Kit Carson to 10 miles northwest of Eads. Movement was east at 25
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kit Carson and Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3924 10249 3886 10243 3861 10247 3862 10293
      3884 10290 3915 10296
TIME...MOT...LOC 2147Z 266DEG 20KT 3908 10286 3885 10282 3861 10286

DDT
Special weather statement, Jun 14, 2:50 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
350 PM MDT Fri Jun 14 2019

COZ091-142215-
Kit Carson County CO-
350 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIT CARSON COUNTY
UNTIL 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Flagler, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
407.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3913 10316 3917 10315 3934 10315 3944 10291
      3919 10279 3911 10316
TIME...MOT...LOC 2150Z 249DEG 16KT 3924 10314

DDT
Local storm report, Jun 14, 3:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 W KIT CARSON          38.76N 102.81W
06/14/2019  M54 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP729 KTCRSN.

&&
Special weather statement, Jun 14, 3:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Fri Jun 14 2019

COZ091-092-KSZ027-142245-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
415 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...EASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES
IN WEST CENTRAL KANSAS UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cope to near Stratton to 4
miles northwest of Cheyenne Wells to 12 miles north of Brandon.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burlington, Cheyenne Wells, Stratton, Bethune, Firstview and
Arapahoe.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 416 and 447.
 Highway 385 between mile markers 136 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado...and northwestern and west
central Kansas.

LAT...LON 3957 10293 3957 10229 3929 10206 3888 10199
      3862 10205 3861 10260 3885 10253 3927 10267
TIME...MOT...LOC 2215Z 267DEG 36KT 3956 10281 3928 10257 3886 10243
3862 10250

DDT

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 14, 3:30 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.820, -102.350

Estimated wind speed by public of 50 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838281.